What can I do if I am having problems with my equilibrium?
Something with my balance and equilibrium seems off. Like I can?t seem to stay steady or something. What could be behind that? Is something wrong with my brain? I don?t remember injuring myself in any way.
First of all I am sorry to hear that you have been having problems with your equilibrium/balance. Your balance is controlled in three main ways (speaking in general terms). There is something called the vestibular system (made up of the semicircular canals and the vestibular labyrinth) in your inner ear, your vision plays a role, and there are little nerve receptors all throughout your body called proprioceptors that are constantly sending your brain information about where each respective body part is three-dimensionally in space. If any one of these systems isn't working properly, it can give dysequilibrium, dizziness, etc. However, with that being said, over time if only one system is malfunctioning, the other two systems are usually able to compensate to a new steady state of normal (called compensation). Lastly, if all of these "peripheral" systems are working fine, and there is still a problem, it could be a central nervous system problem with processing or handling the signal that is coming into the brain. There are numerous different causes for dizziness, and many different types of dizziness. For instance room spinning vertigo will make a physician think something entirely different, then unsteadiness of gait. I would recommend making an appointment with a general otolaryngologist (ENT) to get your ears checked out, and if they look fine, they may refer you on to a neurologist. You could also go about things the other way around and see a neurologist first, it is really up to you. I wish you all the best.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
- I have a popping thing in my throat when I swallow. What could it be?
- Why is my throat dry only on one side?
- Why do I feel sick when I brush my teeth?
- Bumps on the back of my tongue. What could it be?
- What are the after effects of botox treatment(puffiness, total impairment,injection marks, breakout,etc)?
Need More Info?